|Back to article|
Autonomic hyperreflexia is a reaction of the involuntary (autonomic) nervous system to too much stimulation. This reaction may include:
Causes, incidence, and risk factors
The most common cause of autonomic hyperreflexia is spinal cord injury. People with this condition have an excessive nervous system response to the types of stimulation that do not bother healthy people.
Other causes include:
The following conditions share many symptoms with autonomic hyperreflexia, but have a different cause:
Symptoms can include any of the following:
Sometimes there are no symptoms, even with a dangerous rise in blood pressure.
Signs and tests
Signs of the condition may include:
The doctor will do a complete nervous system and medical examination. Tell your doctor about all medications you are taking now, and that you took in the past. This will help determine which tests you need.
Tests may include:
This condition is life threatening, so it is important to quickly find and treat the problem.
A person with symptoms of autonomic hyperreflexia should:
Proper treatment depends on the cause. If medications or drugs are causing the symptoms, those drugs must be stopped. Any illness that is causing the symptoms needs to be treated. For example, the health care provider will check for a blocked urinary catheter and signs of constipation.
If a slowing of the heart rate is causing the symptoms, drugs called anticholinergics (such as atropine) may be used.
Very high blood pressure needs to be treated quickly but carefully, because the blood pressure can drop suddenly. Commonly used emergency drugs for high blood pressure include:
You may need a pacemaker for an unstable heart rhythm.
The outlook depends on the cause.
People with autonomic hyperreflexia due to medications usually recover when the medications that are causing the symptoms are stopped. When the condition is caused by other factors, recovery depends on how well the disease can be treated.
Complications may occur due to medication side effects. If the pulse rate drops severely, it can cause cardiac arrest.
Long-term, severe high blood pressure may cause seizures, bleeding in the eyes, stroke, or death.
Calling your health care provider
Call your health care provider if you have symptoms of autonomic hyperreflexia.
To prevent autonomic hyperreflexia, avoid medications that cause this condition or make it worse.
In people with spinal cord injury, the following may also help prevent this condition:
Olson S, Moore LA. Persons with special needs and disabilities. In: Auerbach P. Wilderness Medicine. 6th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 102.
Review Date: 5/21/2012
Reviewed by: Luc Jasmin, MD, PhD, Department of Neurosurgery at Cedars-Sinai Medical Center, Los Angeles, and Department of Anatomy at UCSF, San Francisco, CA. Review provided by VeriMed Healthcare Network. David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.
A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC'saccreditation program is an independent audit to verify that A.D.A.M. follows rigorousstandards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information andservices. Learn more about A.D.A.M.'s editorialpolicy, editorialprocess, and privacypolicy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch.)
The information provided herein should not be used during any medical emergency or for the diagnosis or treatmentof any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 2013 A.D.A.M., Inc. Any duplication ordistribution of the information contained herein is strictly prohibited.